Alert archive / Alabama / Freeze Warnings in 2018
Freeze Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Apr 4, 2018, 3:14 AM CDT for 16 counties in Alabama. It took effect at Apr 5, 2018, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2018, 3:14 AM CDT (08:14 UTC)
- In effect from
- Apr 5, 2018, 4:00 AM CDT
- Expired
- Apr 5, 2018, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
688 WWUS74 KBMX 040814 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 314 AM CDT Wed Apr 4 2018 ...Freezing temperatures possible Thursday morning across north central Alabama... ALZ011>015-017>021-024>029-041615- /O.NEW.KBMX.FZ.W.0007.180405T0900Z-180405T1300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Jefferson-Shelby-St. Clair-Talladega-Clay- Randolph- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 314 AM CDT Wed Apr 4 2018 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY... The National Weather Service in Birmingham has issued a Freeze Warning, which is in effect from 4 AM to 8 AM CDT Thursday. * TEMPERATURE...overnight lows tonight across the north will range from 28 to 32 degrees. * IMPACTS...cold temperatures could result in damaging or killing of crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
1 follow-up statement
703 WWUS74 KBMX 041623 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1123 AM CDT Wed Apr 4 2018 ...Freezing temperatures possible Thursday morning across north central Alabama... ALZ011>015-017>021-024>029-051300- /O.CON.KBMX.FZ.W.0007.180405T0900Z-180405T1300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Jefferson-Shelby-St. Clair-Talladega-Clay- Randolph- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 1123 AM CDT Wed Apr 4 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY... * TEMPERATURE...overnight lows tonight across the north will range from 28 to 32 degrees. * IMPACTS...cold temperatures could result in damaging or killing of crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Apr 4, 12:39 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 4, 12:39 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1239 AM CDT Wed Apr 4 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... Special 05Z BMX sounding yielded nearly 1500 J/kg of Convective Available Potential Energy (CAPE) as temperatures and dew points surged ahead of the line to 73/65 during the balloon launch. This value is higher than what mesoanalysis data indicated. The observed wind shear profile was more similar to mesoanalysis data with 0-1 km Storm-Relative Helicity (SRH) around 240 m2/s2 with 0-3 km SRH values near 250 m2/s2. Thankfully, low level winds were generally below 40 kts from the surface to around 550 mb. Low level winds veer with height from south-southwest to West from the surface to near 900 mb with decent directional shear present. This is helping to limit tornado potential with these storms but a non-zero tornado threat will continue as the line continues moving eastward. The primary impacts will continue to be straight-line winds and small hail. Frequent lightning also accompanies the stronger convection as well. The quick motion of the line of storms is helping to mitigate concerns over flash flooding despite precipitable water (PWAT) values around 1.3 inches. The severe weather risk continues across our eastern, southeastern and south-central counties ahead of the line of the thunderstorms. Despite the time of day going further into the night with loss of daytime heating hours before, low-level southerly flow is continuing to result in maintaining or slightly increasing temperature and dew point values ahead of the line. Best wind shear and dynamics are across the northern half of the state and will start to pull further northeast of the state toward sunrise and this will help to keep the severe weather risk more isolated as the activity moves further eastward. 05 && .AVIATION... 06Z TAF Discussion. A squall line will continue to move eastward across Central Alabama tonight and early Wednesday morning. Have adjusted timing and tempos based on current radar trends. The strongest part of the line will be east of TCL, BHM, and EET by 04/06Z. Strong, potentially severe, winds and heavy rain are possible with the line, which could drop conditions to IFR briefly. Ahead of the line, south to southwesterly winds will be gusty, up to 20-22kts. As the rain ends, MVFR cigs are expected, with a wind shift to the west. Drying in the low levels will bring clearing skies Wednesday morning. Winds will turn to the northwest, with sustained winds of 12-15kts with higher gusts through the day tomorrow. 14 && .FIRE WEATHER... Scattered showers are possible this afternoon before wetting rains will be possible for tonight into Wednesday with the arrival of the next frontal system. Much colder weather expected Wednesday into Thursday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 58 32 67 45 / 90 10 0 0 10 Anniston 49 59 34 68 46 / 90 20 0 0 10 Birmingham 48 60 35 70 48 / 90 10 0 0 10 Tuscaloosa 49 62 36 70 48 / 90 10 0 0 10 Calera 49 60 36 70 48 / 90 20 0 0 10 Auburn 57 62 38 69 46 / 90 40 0 0 10 Montgomery 56 65 37 72 46 / 90 30 0 0 0 Troy 59 64 37 71 45 / 80 50 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 4, 3:11 AM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 311 AM CDT Wed Apr 4 2018 ALZ011>015-017>050-051115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 311 AM CDT Wed Apr 4 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Temperatures drop below freezing for northern portions of Central Alabama tonight. A freeze warning is in effect from 4 AM to 8 AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe weather is possible early Saturday morning. Main concerns will be damaging winds a few brief tornadoes. Another round of cold weather expected Saturday night into Sunday morning. Near or below freezing temperatures are possible. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Saturday.
In the hours before
Local storm report, Apr 4, 12:22 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG 2 N WILSONIA 34.13N 85.90W
04/03/2018 ETOWAH AL EMERGENCY MNGR
EM REPORTS TREE BLOCKING ROAD NEAR MILE
MARKER 9 ON LAY SPRINGS ROAD.
&&Local storm report, Apr 4, 12:24 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 3 S SPRINGVILLE 33.74N 86.48W
04/03/2018 ST. CLAIR AL BROADCAST MEDIA
MEDIA REPORTS TREES DOWN ON MOUNTAIN VIEW
ROAD IN ARGO.
&&Local storm report, Apr 4, 12:26 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 2 W CENTRE 34.16N 85.71W
04/04/2018 CHEROKEE AL EMERGENCY MNGR
*** 1 INJ ***
EM REPORTS TREE ON HOUSE WITH 1 INJURY. TIME
ESTIMATED BY RADAR.
&&Local storm report, Apr 4, 12:42 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 3 NE ALEXANDRIA 33.80N 85.84W
04/04/2018 CALHOUN AL PUBLIC
EM REPORTS POWER LINES DOWN AT INTERSECTION
OF CEDAR SPRINGS ROAD AND POST OAK ROAD.
&&Special weather statement, Apr 4, 12:42 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1242 AM CDT WED APR 4 2018
ALZ035-036-040>042-040645-
Chilton AL-Autauga AL-Lowndes AL-Dallas AL-Coosa AL-
1242 AM CDT WED APR 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...CHILTON...LOWNDES...
DALLAS AND COOSA COUNTIES UNTIL 145 AM CDT...
At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calera to near Camden. Movement was east
at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Prattville, Selma, Millbrook, Calera, Clanton, Valley Grande,
Jemison, Goodwater, Fort Deposit, Mosses, Hayneville, Rockford,
Kellyton, Selmont-West Selmont, Weogufka, Equality, Stewartville,
Thorsby, Deatsville and Autaugaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 8686 3205 8718 3220 8736 3249 8724
3249 8711 3260 8704 3284 8702 3284 8688
3307 8688 3307 8661 3302 8655 3310 8649
3311 8601 3275 8601 3275 8641 3241 8641
3234 8650 3224 8641 3196 8642 3196 8686
TIME...MOT...LOC 0542Z 277DEG 37KT 3308 8680 3206 8732
87/GRANTHAMLocal storm report, Apr 4, 12:48 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG 1 N VILLAGE SPRINGS 33.78N 86.64W
04/03/2018 BLOUNT AL EMERGENCY MNGR
EM REPORTS TREE DOWN ON OLD COMPTON RD. TIME
ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 80 min |
| Apr 3, 9:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 61 min |
| Apr 3, 9:51 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 54 min |
| Apr 3, 9:55 PM CDT | Special Weather Statement | BMX | Pickens | 65 min |
| Apr 3, 10:31 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 59 min |
| Apr 3, 10:49 PM CDT | Special Weather Statement | BMX | Greene, Pickens, Sumter | 56 min |
| Apr 3, 10:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 53 min |
| Apr 3, 11:29 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 61 min |
| Apr 3, 11:49 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 56 min |
| Apr 4, 12:03 AM CDT | Special Weather Statement | BMX | Bibb, Calhoun, Perry, Shelby, Talladega | 57 min |
| Apr 4, 12:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 54 min |
| Apr 4, 12:42 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Dallas, Lowndes | 63 min |
| Apr 4, 1:34 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 45 min |
Nearby
Freeze Warnings in Alabama, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.